NIH equates akathisia with “restless leg syndrome” – and Pharma smiles upon them

 

What does the critically thinking individual do with any doctor’s recommendation? 

RESEARCH. 

Does this professional know what he’s talking about?  What have the experiences of other patients been?  What kind of scientific data is available on the recommended course of treatment?

And of course the first (and perhaps only) source of information most folks turn to is the Internet – a boon and a bane.

A big stack of books just isn't as sexy as a well-executed Google keyword search.

Granted, there’s TONS of good information available, but there is an equivalent amount of propaganda.  And depending on Google to do the filtering for you is not always a safe bet.  Why?  Because pharmaceutical companies can and do rig Google searches so that their preferred sites show up first.

Not only that; as I’ve recently discovered, government-endorsed sites (supposedly unbiased) can be just as bad. 

Exhibit A: the National Institute of Health’s [NIH] website PubMed’s page on akathisia.  If you google “akathisia,” it’s the first hit.

According to the NIH akathisia IS “restless leg syndrome; a disorder in which there is an urge or need to move the legs to stop unpleasant sensations.”  What causes it?  Well, there’s peripheral neuropathy, chronic kidney disease, Parkinson’s, iron deficiency… and then at the very end of the list is “use of certain medications.” [the implication being that the causes are listed in order of prevalence.]  Also, the NIH informs us, this disease may be genetic… though the gene has, of course, “not been identified yet.”

The NIH also claims that

Restless leg syndrome [remember, they are saying this is the same thing as akathisia] is not dangerous or life-threatening, and it is not a sign of a serious disorder.  However, it can be uncomfortable and disrupt your sleep.

(from the NIH PubMed page on akathisia)

So let’s pretend that a doctor recommended that I begin taking one of those “certain medications” that lists akathisia as a side effect – an antipsychotic, or a stimulant, an SSRI, or perhaps a mood stabilizer — and I did a little research, googling “akathisia” and clicking on the first link that came up (PubMed)I would probably think “Restless Leg Syndrome?  Well, that doesn’t sound too bad.  Glad I checked up on that.”

    

But what happens when those “restless legs” walk you right off a cliff?

In truth, akathisia is much more than a mere problem of “restless legs.”  It is a serious, torturous, and potentially life-threatening condition (not simply uncomfortable).  Even the DSM-IV, bastion of science that it is, says

Akathisia may be associated with dysphoria, irritability, aggression, or suicide attempts. [Dysphoria is “painful emotion;” irritability is “overreacting with anger or hostility.”] … Akathisia can lead to worsening of psychotic symptoms or behavioral dyscontrol.

(from the Diagnostic and Statistical Manual [DSM-IV]; emphasis added)

What’s more, akathisia is most commonly caused by medications which carry it as a side effect (the other potential causes are extremely rare when it comes to true akathisia – though they may very well be linked to “restless leg syndrome”).  The link between medication-induced akathisia and suicide has been well established. In one study, it was found that 79% of mentally ill patients who attempted suicide were suffering from akathisia.  Numerous case studies show the same – akathisia causes suicidal ideation.  [citation: Drake, R. (1985).  Suicide Attempts Associated with Akathisia. American Journal of Psychiatry, 142].    

Psychiatric survivor Jack Henry Abbot describes akathisia:

These drugs… do not calm or sedate the nerves.  They attack.  They attack from so deep inside you, you cannot locate the source of the pain… the muscles of your jawbone go beserk, so that you bit the inside of your mouth and your jaw locks and the pain throbs.  For hours evey day this will occur.  Your spinal column stiffens so that you can hardly move your head or your neck and sometimes your back bends like a bow and you cannot stand up.  The pain grinds into your fiber… You ache with restlessness, so you feel you have to walk, to pace.  And then as soon as you start pacing, the opposite occurs to you; you must sit and rest.  Back and forth, up and down you go in pain you cannot locate, in such wretched anxiety you are overwhelmed, because you cannot get relief, even in breathing.

(Jack Henry Abbot, in In the Belly of the Beast)

Akathisia has also been linked to violent and homicidal compulsions in otherwise peaceful and non-violent human beings.

The pharmaceutical companies have worked hard to suppress information both about the seriousness of akathisia, and the frequent rate at which it occurs in patients taking many psychotropic drugs (one excellent example here).  Looks like the NIH is fully on board with this one…

Way to go guys!

DAMN it feels good to be a gansta

 

[to make comments, visit the original post here]

Follow

Get every new post delivered to your Inbox.

Join 8,427 other followers

%d bloggers like this: